Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 65, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 16, 2009, 12:52 PM CDT for Atascosa County, Frio County, Medina County, Texas. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2009, 12:52 PM CDT (17:52 UTC)
- Expired
- May 16, 2009, 1:05 PM CDT
- In force
- 13 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Atascosa County, TX, Frio County, TX, Medina County, TX
The radar
The Austin/San Antonio radar (KEWX), 102 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 1:15 PM CDT | TSTM WND DMG | 5 E Moore, TX | POWER LINES BLOWN DOWN EAST OF THE TOWN OF MOORE ON HIGHWAY 462 AND FM 1670. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 161752 SVREWX TXC013-163-325-161830- /O.NEW.KEWX.SV.W.0065.090516T1752Z-090516T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1252 PM CDT SAT MAY 16 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ATASCOSA COUNTY... NORTHEASTERN FRIO COUNTY... SOUTHEASTERN MEDINA COUNTY... * UNTIL 130 PM CDT. * AT 1251 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DEVINE...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE NATALIA AND BIG FOOT. LAT...LON 2920 9872 2900 9881 2910 9908 2927 9902 TIME...MOT...LOC 1752Z 288DEG 14KT 2916 9895 $$
1 follow-up statement
000 WWUS54 KEWX 161805 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 105 PM CDT SAT MAY 16 2009 TXC013-163-325-161813- /O.CAN.KEWX.SV.W.0065.000000T0000Z-090516T1830Z/ MEDINA TX-ATASCOSA TX-FRIO TX- 105 PM CDT SAT MAY 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRIO... NORTHWESTERN ATASCOSA AND SOUTHEASTERN MEDINA COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND NO LONGER POSES A THREAT OF PRODUCING DAMAGING HAIL. LAT...LON 2920 9872 2900 9881 2910 9908 2927 9902 TIME...MOT...LOC 1803Z 288DEG 14KT 2915 9890 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:16 PM CDT, 36 minutes earlier.
Area forecast discussion, May 16, 12:16 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1216 PM CDT SAT MAY 16 2009 .UPDATE... OUTFLOW BOUNDARY HAS BECOME THE EFFECTIVE COLD FRONT AND EXTENDS FROM TAYLOR TO BETWEEN AUSTIN AND SAN MARCOS, THEN CONTINUES TO THE SOUTHWEST TO HONDO THEN ARCS BACK NORTHWEST TO PANDALE. TEMPERATURES HAVE DROPPED OFF INTO THE 60S BEHIND THE FRONT. A LINE OF SHOWERS AND THUNDERSTORMS OUTLINE THE FRONT WITH WIDESPREAD RAIN AND ISOLATED SHOWERS AND THUNDERSTORMS BEHIND THE FRONT AND NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN PARTS OF THE AREA. HAVE LOWERED AFTERNOON TEMPERATURES WHERE THE FRONT HAS ALREADY PASSED AND GONE STEADY OR FALLING REMAINDER OF THE AREA LATER THIS AFTERNOON WITH THE FRONT PASSAGE. && .PREV DISCUSSION... /ISSUED 930 AM CDT SAT MAY 16 2009/ UPDATE... SLOW MOVING OUTFLOW BOUNDARY ACROSS THE HILL COUNTRY IS GENERATING SOME LOCALLY HEAVY RAINS THERE. THIS BOUNDARY WILL CONTINUE TO SAG SOUTHWARD DURING THE DAY. HAVE UPDATED TO BOOST POPS ACROSS THE NORTH AND INCLUDE LOCALLY HEAVY RAINFALL MENTION. IN ADDITION, SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHWESTERN AREAS AND HAVE UPDATED TO BOOST OR INTRODUCE POPS THERE. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS FORECAST IS GENERALLY ON TRACK. PREV DISCUSSION... /ISSUED 658 AM CDT SAT MAY 16 2009/ AVIATION... QUITE A BIT OF MVFR CIGS ACROSS CENTRAL TEXAS...WITH SOME IFR RIGHT ALONG THE I-35 CORRIDOR. EXPECT MOST AREAS TO KEEP THE MVFR CIGS DURING THE EARLY TO MID MORNING HOURS. ATMOSPHERE WILL BE PRIMED AND READY FOR SHOWERS AS SOON AS A LITTLE BIT OF HEATING TAKES PLACE. NUMEROUS LEFT OVER BOUNDARIES WILL AID IN SH/TS FORMATION SO LOOK FOR SHOWERS TO START FORMING WITHIN THE NEXT FEW HOURS. LARGER TS COMPLEX TO THE NORTH HAS BEEN BUILDING SOUTH THE LAST SEVERAL HOURS AND COULD AFFECT AUS BY 15Z. WX TRANSITIONS OVER TO TS IN THE AFTERNOON AND EARLY EVENING AS FRONT PUSHES SOUTH AND WINDS GO NE. TOUGH CALL ON WHEN AND WHERE THE STORMS WILL FIRE LATER ON TODAY BECAUSE OF THE NUMEROUS BOUNDARIES AND THE CIRRUS...COULD GET SOME DIFFERENTIAL HEATING BOUNDARIES AS A RESULT. PRECIP SHOULD START TO TAPER OFF WELL AFTER MIDNIGHT AS FRONT SAGS SOUTH...HIGH PRESSURE BUILDS IN...AND NORTHERLY WINDS PREVAIL. LEFT SOME IFR CIGS IN ITS WAKE. PREV DISCUSSION... /ISSUED 315 AM CDT SAT MAY 16 2009/ DISCUSSION... EARLY THIS MORNING CONVECTION WAS WEAKENING ACROSS THE HILL COUNTRY. THESE STORMS WERE THE RESULT OF CONVERGENCE ALONG OUTFLOW BOUNDARIES SUPPORTED BY A WEAK SHORT WAVE ALOFT. THE TEXAS RADAR LOOP ALSO DEPICTED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ABILENE TO MINERAL WELLS TO PARIS...MOVING SOUTHEAST AT AROUND 30 MPH. THESE STORMS WERE OCCURRING ALONG AN OUTFLOW BOUNDARY AHEAD OF THE ACTUAL COLD FRONT. SHOWERS AND THUNDERSTORMS THIS MORNING AND AFTERNOON WILL OCCUR ACROSS OUR CWFA ALONG REMNANT OUTFLOW BOUNDARIES...ASSISTED BY DAYTIME HEATING AND THE AFOREMENTIONED SHORT WAVE ALOFT. THE AREAL COVERAGE AND INTENSITY OF THE CONVECTION WILL PEAK THIS EVENING INTO THE EARLY MORNING HOURS ON SUNDAY. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH. THE ACTUAL COLD FRONT WILL MOVE ACROSS OUR CWFA TONIGHT WITH POST-FRONTAL PCPN ENDING FROM NORTH TO SOUTH ON SUNDAY. A WELCOMED CHANGE IN THE AIRMASS WILL ACCOMPANY THIS SYSTEM. LOWS MONDAY MORNING WILL BE IN THE 50S...5 TO 8 DEGREES BELOW NORMAL. THE DRY NORTHWEST TO NORTH FLOW ALOFT WILL RESULT IN COOL MORNINGS AND WARM AFTERNOONS MONDAY AND TUESDAY. THE SFC RIDGE STRETCHING FROM TEXAS TO THE MID-ATLANTIC STATES WILL ALSO KEEP GULF MOISTURE AT BAY THROUGH EARLY NEXT WEEK. THE DRY FCST WILL CONTINUE THROUGH THE LATTER HALF OF NEXT WEEK WITH A WARMING TREND. THE LONG-RANGE MODELS ARE DEVELOPING A SUB- TROPICAL UPPER LOW AND ASSOCIATED SFC REFLECTION ACROSS THE EASTERN GULF OF MEXICO BY THURSDAY OF NEXT WEEK. THIS FEATURE IS FCST TO DRIFT WEST NORTHWEST TOWARDS THE LOUISIANA COAST. AS THIS FEATURE APPROACHES TEXAS...SUBSIDENCE WILL OCCUR ACROSS OUR CWFA. WITH THAT IN MIND...WILL FCST AFTERNOON TEMPS A FEW DEGREES WARMER THAN GFS THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 79 60 77 57 83 / 80 60 20 0 0 AUSTIN BERGSTROM INTL AIRPORT 82 60 76 55 83 / 80 60 20 0 0 NEW BRAUNFELS MUNI AIRPORT 86 59 76 55 84 / 80 60 20 - 0 BURNET MUNI AIRPORT 75 57 74 53 81 / 80 50 20 0 0 DEL RIO INTL AIRPORT 86 63 80 59 84 / 60 50 20 0 0 GEORGETOWN MUNI AIRPORT 75 57 74 54 82 / 80 50 20 0 0 HONDO MUNI AIRPORT 81 61 77 56 84 / 80 60 20 0 0 SAN MARCOS MUNI AIRPORT 86 60 75 55 83 / 80 60 20 - 0 LA GRANGE - FAYETTE REGIONAL 86 64 76 57 83 / 50 60 20 - 0 SAN ANTONIO INTL AIRPORT 86 60 77 57 83 / 80 60 20 - 0 STINSON MUNI AIRPORT 85 62 80 57 84 / 80 60 20 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/02
Hazardous weather outlook, May 16, 4:45 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 445 AM CDT SAT MAY 16 2009 TXZ171>173-183>194-202>209-217>225-228-170945- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 445 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A WARM AND HUMID ATMOSPHERE WILL HELP TO TRIGGER THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. LEFT OVER OUTFLOW BOUNDARIES FROM EARLIER STORMS FRIDAY NIGHT WILL LIKELY HELP TO FOCUS THUNDERSTORM DEVELOPMENT TODAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINS...DANGEROUS LIGHTNING...GUSTY WINDS...AND SOME SMALL HAIL ARE POSSIBLE. BEST CHANCES WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT PUSHES SOUTH THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A FEW THUNDERSTORMS MAY STILL BE LINGERING SUNDAY MORNING ACROSS AREAS MAINLY SOUTH OF INTERSTATE 10. STORMS WILL BE PUSHING SOUTH THROUGH THE EARLY MORNING HOURS AS COOLER HIGH PRESSURE MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Local storm report, May 16, 8:18 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 AM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 9 WNW LEAKEY 29.77N 99.90W
05/16/2009 E0.88 INCH REAL TX COCORAHS
&&
PMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:42 PM CDT | Areal Flood Advisory | EWX | Dimmit, Edwards, Kinney, Maverick, Val Verde, Zavala | 2 hr |
| May 15, 9:46 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 20 min |
| May 16, 2:00 AM CDT | Areal Flood Advisory | EWX | Bandera, Real, Uvalde | 2 hr |
| May 16, 8:29 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 2 hr |
| May 16, 11:24 AM CDT | Areal Flood Advisory | EWX | Bastrop, Blanco, Comal, Hays, Lee, Travis and 1 more | 111 min |
| May 16, 12:28 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 18 min |
| May 16, 12:42 PM CDT | Areal Flood Advisory | EWX | Bexar | 108 min |
| May 16, 3:30 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Karnes, Lavaca | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.